Iowa, 2007

Hail in Iowa, May 23, 2007

May 23, 2007 · NWS OAX · 4 events in 3 counties and zones

Severe thunderstorms developed along a cold front over southeast Nebraska and southwest Iowa. The severe reports generally consisted of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms developed along a cold front over southeast Nebraska and southwest Iowa. The severe reports generally consisted of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 9:38 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 23, 9:38 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1038 AM CDT WED MAY 23 2007

.UPDATE...
DIFFICULT FORECAST FOR THIS AFTERNOON. ATMOSPHERE WILL DESTABILIZE
SOME THIS AFTERNOON...BUT MAIN LIFT DOES NOT MOVE OVER THE AREA
UNTIL AFTER 00Z. LATEST WATER VAPOR IMAGERY SHOWED A VERY STRONG
DISTURBANCE OVER SERN UT AND WRN CO. A CLOSED LOW WAS NEAR THE
ND/SD/MT BORDER. 850 MB MOIST AXIS STRETCHED FROM TX ACROSS OK...
ERN KS AND IA INTO MN. AT THE SURFACE...A SLOW MOVING COLD FRONT
STRETCHED FROM WRN MN INTO ERN NE...ACROSS KS AND INTO THE PNHDL
OF TX. DEWPOINTS WERE IN THE 60S AHEAD OF THE FNT. BEST CHANCES
FOR SEVERE WEATHER AND HEAVY RAIN ARE OVER ABOUT THE SOUTHEAST 2/3
OF THE AREA. HEAVIEST RAIN WILL BE OVERNIGHT AND WILL NEED TO
CONSIDER A FLASH FLOOD WATCH FOR PARTS OF THE AREA.

WILL PROBABLY UPDATE TEXT PRODUCTS AGAIN EARLY AFTERNOON.

&&

.AVIATION...
MARGINAL VFR CEILINGS OVER THE AREA AT MID/LATE MORNING WILL BE
LIFTING A LITTLE THIS AFTN...BUT STILL EXPECT SOME AREAS OF
MARGINAL VFR. VISIBILITIES COULD BE IFR WITH TSTM ACTIVITY THIS
EVENING AND OVERNIGHT...AND WILL ALSO PROBABLY SEE SOME IFR
CEILINGS AFTER MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT WED MAY 23 2007/

DISCUSSION...
TIMING AND POSITION OF FRONTAL BOUNDARIES WILL REMAIN MAIN FORECAST
CHALLENGE IN THE SHORT TERM.

FRONTAL BOUNDARY EXTENDED FROM EASTERN SOUTH DAKOTA THROUGH EASTERN
NEBRASKA AND WESTERN KANSAS AT 07Z. CONVECTION WHICH HAD DEVELOPED
OVER CENTRAL NEBRASKA LATE YESTERDAY AFTERNOON ALONG THE FRONT WAS
NOW OVER NORTHEAST NEBRASKA INTO CENTRAL KANSAS. NEBRASKA CONVECTION
HAS GENERALLY BEEN WEAKENING WITH TREND EXPECTED TO CONTINUE AS
COMPLEX MOVES EAST ACROSS THE AREA THIS MORNING. LATEST MODELS
CONTINUE TO INDICATE BOUNDARY STALLING OUT ACROSS THE AREA TODAY AS
SECONDARY FRONT APPROACHES FROM THE NORTHERN PLAINS. WILL CARRY
SCATTERED RW-/TRW- FOR EASTERN PORTIONS OF THE AREA EARLY THIS
MORNING WITH SOME BREAK EXPECTED BEFORE REDEVELOPMENT LATE THIS
AFTERNOON. LOCATION UNCERTAIN AT THIS TIME DEPENDING ON HOW SURFACE
FRONTS INTERACT AND TIMING OF SHORTWAVE ENERGY...BUT LATEST
INDICATIONS PLACE IT SOMEWHERE NEAR WESTERN BORDER OF THE CWA.

CHANCE OF SEVERE STORMS LATE AFTERNOON INTO THE EVENING AS WELL AS
HEAVY RAIN TONIGHT. DAY SHIFT WILL HAVE HONOR OF DELINEATING
SPECIFIC AREA FOR ANY FLOOD WATCH BUT LATEST HPC GUIDANCE POINTS TO
SOUTHEAST NEBRASKA INTO WEST CENTRAL IOWA. HAVE CONTINUED TO CARRY
HIGHEST POPS FOR WEDNESDAY NIGHT PERIOD WITH NAM LINGERING POPS
ACROSS MUCH OF THE AREA THROUGH THURSDAY MORNING. GFS A BIT FASTER
IN MOVING THE PRECIP OUT ON THURSDAY...OPPOSITE OF SOLUTIONS FROM
PREVIOUS 00Z RUN. TEMPERATURES TRENDED TOWARD BLEND OF 00Z MODELS
WITH ONLY MINOR CHANGES FROM PREVIOUS FORECAST.

TIMING PROBLEMS REMAIN AN ISSUE IN THE EXTENDED PERIOD WITH 00Z
MODELS SLOWING RETURN OF POPS TO SATURDAY NOE INSTEAD OF FRIDAY. NO
CHANGES TO THIS PORTION OF THE FORECAST.

AVIATION...
OUTFLOW-DRIVEN CONVECTION WILL CONTINUE TO SWEEP THROUGH EASTERN
NEBRASKA CAUSING MVFR/IFR CIGS/VSBYS WITHIN THE RAIN AREAS. OVERALL
LOW LEVEL MOISTURE AND SOUTH WINDS HAVE DELIVERED MVFR CIGS ACROSS
THE AREA...AND EXPECT THOSE CIGS TO GRADUALLY LIFT TO VFR DURING THE
15Z TO 18Z TIME FRAME. COLD FRONT DRIFTING FROM CENTRAL INTO EASTERN
NEBRASKA WILL PROVIDE FOCUS FOR CONVECTION DURING THE AFTERNOON AND
OVERNIGHT. WHERE EXACTLY FRONT WILL STALL AND CONVECTION WILL FIRE
IS STILL IN QUESTION...ESPECIALLY GIVEN THIS MORNINGS
CONVECTION...BUT STRONG THUNDERSTORMS ARE LIKELY NEAR THE FRONT
AFTER 00Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

48
Hazardous weather outlook, May 23, 12:41 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
141 PM CDT WED MAY 23 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-240000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
141 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE DESTABILIZED EARLY THIS AFTERNOON AND THUNDERSTORMS
DEVELOPED ALONG AND AHEAD OF A FRONTAL SYSTEM THAT IS OVER THE
AREA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO THIS EVENING. SOME
STORMS COULD PRODUCE HAIL AND GUSTY WINDS...MAINLY SOUTHEAST OF
A LINE FROM BEATRICE TO HARLAN IOWA.

THE CHANCE FOR THUNDERSTORMS SHOULD INCREASE DRAMATICALLY THIS
EVENING AND TONIGHT...AS A STRONG UPPER LEVEL DISTURBANCE MOVES
THROUGH THE REGION.

A SLOW MOVING FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS
THIS EVENING AND TONIGHT. SOME SEVERE STORMS ARE POSSIBLE. LARGE
HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. AS THE NIGHT
PROGRESSES...THE THREAT FOR HEAVY RAIN AND FLOODING WILL INCREASE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING OVER EASTERN PARTS
OF THE AREA BEFORE MOVING OUT DURING THE AFTERNOON.

THE WEATHER PATTERN THROUGH THE MEMORIAL DAY WEEKEND LOOKS SOMEWHAT
UNSETTLED WITH VARYING THUNDERSTORM CHANCES. AT THIS TIME...FRIDAY
NIGHT AND SATURDAY SEEM TO HAVE THE HIGHEST THUNDERSTORM CHANCES...
ALTHOUGH STORMS CAN NOT BE RULED OUT LATE SUNDAY OR ON MEMORIAL
DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

MILLER

The radar

The Omaha radar (KOAX), 88 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Fremont

When
May 23, 1:43 PM CST
Where
Fremont County, 3.81 mi SW of Sidney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.711, -95.701

Hail, Montgomery

When
May 23, 2:10 PM CST to 2:14 PM CST
Where
Montgomery County, Red Oak
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -95.230

Hail up to 1 inch in diameter fell for several minutes in the Red Oak area.

Hail, Page

When
May 23, 2:20 PM CST
Where
Page County, Shenandoah
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.770, -95.370

Hail, Montgomery

When
May 23, 2:40 PM CST to 2:50 PM CST
Where
Montgomery County, 3 mi N of Stanton to 5 mi NE of Stanton
Measured
0.75 in hail
Reported by
Public
Coordinates
41.023, -95.120

Hail around 3/4 inches in diameter was reported from just north through northeast of Stanton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23119, 23120, 23121, 23122.